Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Dodge City, KS

May 9, 2016Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2016, 7:11 PM CDT for Rush County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 7:11 PM CDT (00:11 UTC)
Expired
May 9, 2016, 7:45 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Rush County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:12 PM CDTHAIL 0.884 Nne Hargrave, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KDDC 100011
SVRDDC
KSC165-100045-
/O.NEW.KDDC.SV.W.0044.160510T0011Z-160510T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RUSH COUNTY IN CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
  OF HARGRAVE...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  LA CROSSE...BISON...RUSH CENTER AND HARGRAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3857 9945 3866 9942 3861 9907 3838 9930
TIME...MOT...LOC 0010Z 302DEG 12KT 3859 9938 

HAIL...1.00IN
WIND...<50MPH

$$

RBURG
2 follow-up statements
053 
WWUS53 KDDC 100020
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT MON MAY 9 2016

KSC165-100045-
/O.CON.KDDC.SV.W.0044.000000T0000Z-160510T0045Z/
RUSH KS-
720 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL RUSH COUNTY...

AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF LA CROSSE...MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BISON...RUSH CENTER AND HARGRAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3855 9944 3864 9937 3855 9913 3838 9930
TIME...MOT...LOC 0019Z 302DEG 12KT 3857 9935 

HAIL...1.00IN
WIND...<50MPH

$$

RBURG
085 
WWUS53 KDDC 100037
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT MON MAY 9 2016

KSC165-100047-
/O.EXP.KDDC.SV.W.0044.000000T0000Z-160510T0045Z/
RUSH KS-
737 PM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSH COUNTY WILL
EXPIRE AT 745 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3855 9944 3864 9937 3855 9913 3838 9930
TIME...MOT...LOC 0035Z 302DEG 12KT 3857 9935 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:09 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 9, 6:09 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
609 PM CDT MON MAY 9 2016

...Updated Aviation Discussion...

.UPDATE...
Issued at 351 PM CDT Mon May 9 2016

Updated to increase shower and thunderstorm coverage again through
7 pm. Shortwave swinging through with cold pool aloft generating
numerous showers and isolated thunderstorms, with some small hail
possible from the stronger cells. The threat of severe weather
will remain confined to eastern Barber county.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 1232 PM CDT Mon May 9 2016

Strong shortwave entering SW KS as of early afternoon. This
disturbance will bring an increase in clouds, and isolated to
scattered showers and thunderstorms through the afternoon. An
increase in instability is expected this afternoon, with the most
unstable air favoring the NE counties. Stronger storms in this
region may produce marginally severe hail. Will need to monitor
the eastern zones this afternoon. HRRR runs develop more robust
convection along our eastern border by 4 pm, on the western
periphery of much greater instability. Feel most severe potential
will remain in WFO Wichita's CWA, but it will be monitored.
Any convection will be diurnally driven, and diminish quickly
around sunset. A clearing sky expected overnight, with min
temperatures Tuesday morning ranging from the mid 40s NW to mid
50s SE.

Tuesday...Noticeably warmer. Short high pressure ridge axis passes
SW KS around sunrise, with SW flow aloft by afternoon. 850 mb
temperatures spike nicely, into the 20-25C range, which translates
into high temperatures well into the 80s. Some locales along the
Oklahoma border will achieve lower 90s. Winds will trend SE
through the afternoon in response to pressure falls and surface
cyclogenesis in SE Colorado. Strong closed low will be well north
of SW KS, in the Dakotas, by afternoon, while the associated cold
front approaches the NW zones late in the day. NAM/ECMWF both
suggest scattered convection developing ahead of this frontal
boundary across the NW zones around 4 pm Tuesday. Moisture will be
limited, with surface dewpoints generally in the 40s to near 50 at
best. CAPE may approach 1000 J/kg locally. Any convection across
the NW zones will be high-based, with the potential for downburst
wind gusts and small hail. SPC's marginal 5% wind/hail outlook
that clips our northern zones looks plausible. Feel the marginal
wind/hail threat will extend down the cold front to include the
far SW counties as well, especially through Tuesday evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon May 9 2016

Cold front passage expected Tuesday night, with scattered showers
and thunderstorms favoring the northern counties closer to the
greater lift.

Wednesday...Noticeably cooler in the post-frontal airmass.
Afternoon highs reduced to the lower 70s. Showers end early
morning NE, with more possible west late, but most locales will be
dry for most of Wednesday.

Wednesday Night...Weak shortwave approaches in the developing NW
flow aloft, to spread another opportunity for showers and
thunderstorms, this time favoring the southern zones near the
Oklahoma border.

Thursday...Dry and several degrees warmer. Highs in the 70s.

Friday...Warming trend continues, with afternoon temperatures
ranging from 75-85. PNA pattern establishes over North America,
with strong ridging over the Desert SW with another Great Lakes
trough. NW flow over Kansas in between.

Saturday...Cooler behind another cold front passage. Afternoon
temperatures reduced to about 10 degrees below normal, to the
mid 60s. GFS based guidance is much more aggressive with this
cooling.

Sunday and Monday...Desert SW ridge flattens. Embedded
disturbances in the resulting zonal flow likely to bring periods
of scattered showers and thunderstorms. CR initial pops are close
to 12z MEX guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 607 PM CDT Mon May 9 2016

Skies will clear after sunset and any lingering isolated shower or
thunderstorm will dissipate. BUFR soundings and surface
observations indicated that the cloud bases in the DDC and GCK
areas this evening will vary from 4000 to 8000 ft AGL. Winds
overnight will average less than 10 knots and be west northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  85  53  71 /  20  10  20  10
GCK  49  84  50  70 /  20  20  30  20
EHA  50  86  48  71 /   0  10  10  20
LBL  48  87  51  74 /   0  10  10  10
HYS  52  80  52  68 /  10  30  50  20
P28  54  88  59  76 /  20   0  20  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
Hazardous weather outlook, May 9, 4:11 AM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT MON MAY 9 2016

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
411 AM CDT MON MAY 9 2016 /311 AM MDT MON MAY 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING WITH SMALL HAIL AND SOME STRONG WINDS. THE BEST CHANCES
FOR HAIL UP TO PENNY SIZE AND THE STRONGER WINDS WILL BE FROM
ST. JOHN TO PRATT AND MEDICINE LODGE AND EAST.

WEATHER HAZARDS EXPECTED...

 ELEVATED HAIL RISK.
 LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...A COLD FRONT WILL BRING INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS TUESDAY LATE INTO WEDNESDAY. ANOTHER COLD FRONT
WILL MOVE ACROSS THE CENTRAL PLAINS ON FRIDAY WITH SLIGHT CHANCES
FOR MORE THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, May 9, 4:25 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 E SHARON              37.25N 98.36W
05/09/2016  E1.75 INCH       BARBER             KS   EMERGENCY MNGR

&&

RB
Local storm report, May 9, 4:34 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 SSW SHARON            37.17N 98.44W
05/09/2016  E1.00 INCH       BARBER             KS   PUBLIC

            WASN'T HOME AT THE TIME OF EVENT BUT
            QUARTERS STILL REMAINED WHEN ARRIVING HOME.
            MOST LIKELY LARGER HAIL.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, May 9, 4:52 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT MON MAY 9 2016

KSZ063-064-077-078-092230-
FORD KS-FINNEY KS-GRAY KS-HODGEMAN KS-
452 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...NORTHERN
GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 530
PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF INGALLS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...CHARLESTON AND HOWELL.

LAT...LON 3787 10057 3807 10054 3802 10005 3776 10011
TIME...MOT...LOC 2152Z 280DEG 14KT 3794 10042

HOVORKA
Local storm report, May 9, 4:55 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 NNE INGALLS           37.89N 100.43W
05/09/2016  E0.75 INCH       GRAY               KS   EMERGENCY MNGR

&&

RB
Special weather statement, May 9, 5:11 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT MON MAY 9 2016

KSZ063-064-077-078-092300-
FORD KS-FINNEY KS-GRAY KS-HODGEMAN KS-
511 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY...NORTHEASTERN FORD AND SOUTHERN HODGEMAN COUNTIES UNTIL 600 PM
CDT...

AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HOWELL...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...BUCKLIN...SPEARVILLE...FORD...HOWELL...BELLEFONT...WRIGHT...FT.
DODGE AND WINDHORST.

LAT...LON 3786 10044 3802 10035 3799 9961 3752 9963
TIME...MOT...LOC 2211Z 280DEG 24KT 3789 10011

HOVORKA
Special weather statement, May 9, 6:41 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON MAY 9 2016

KSZ031-046-100030-
ELLIS KS-RUSH KS-
641 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHERN ELLIS COUNTIES
UNTIL 730 PM CDT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF HARGRAVE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...LA CROSSE...VICTORIA...OTIS...BISON...SCHOENCHEN...MCCRACKEN...RUSH
CENTER...LIEBENTHAL...TIMKEN...ALEXANDER...MUNJOR...TOULON...SHAFFER...
ANTONINO...LORETTA...NEKOMA...PFEIFER AND HARGRAVE.

LAT...LON 3884 9904 3836 9903 3836 9957 3858 9958
      3887 9945
TIME...MOT...LOC 2341Z 297DEG 11KT 3863 9945

RBURG

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.